Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS Las Vegas, NV

August 1, 2005Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2005, 10:29 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 10:29 PM MST (05:29 UTC)
Expired
Aug 2, 2005, 12:30 AM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 5.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 020532
FFWVEF
AZC015-CAC071-020730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1029 PM PDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 1230 AM PDT (1230 AM MST)

* THIS FLASH FLOOD WARNING SUPERSEDES THE URBAN AND SMALL
  STREAM FLOOD ADVISORY ISSUED EARLIER FOR THE MOHAVE VALLEY
  ...GOLDEN VALLEY...KINGMAN AND THE NEEDLES HIGHWAY BETWEEN
  LAUGHLIN AND NEEDLES.

* AT 1017 PM PDT(1017 PM MST)...LOCAL LAW ENFORCEMENT OFFICIALS      
  REPORTED FLASH FLOODING FROM A THUNDERSTORM IN MOHAVE VALLEY.
  SEVERAL HOMES HAVE BEEN KNOCKED OFF THEIR FOUNDATION.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3493 11475 3474 11443 3499 11412 3520 11390
      3545 11397 3534 11431 3503 11460 3507 11486

$$

PIERCE
1 follow-up statement
000
WGUS75 KVEF 020624
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1115 PM PDT MON AUG 1 2005

AZC015-CAC071-020730-
MOHAVE AZ-SAN BERNARDINO CA-
1115 PM PDT MON AUG 1 2005

...THE FLASH FLOOD WARNING CONTINUE UNTIL 1230 AM TUESDAY FOR WEST 
CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA AND EAST CENTRAL SAN 
BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

THUNDERSTORMS WITH HEAVY RAIN ARE WEAKENING NEAR GOLDEN VALLEY AND 
KINGMAN. AN ISOLATED STORM WITH HEAVY RAIN STILL EXISTS BETWEEN 
NEEDLES AND LAUGHLIN.

THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 TUESDAY. THE 
MOHAVE COUNTY SHERIFFS OFFICE REPORTED SEVERAL HOMES KNOCKED OFF 
THEIR FOUNDATION IN THE MOHAVE VALLEY NEAR EL RODEO WASH. SEVERAL 
MOHAVE COUNTY ALERT GAUGES NEAR GOLDEN VALLEY AND NORTHWEST KINGMAN 
REPORTED BETWEEN 0.50 INCHES AND 1.25 INCHES IN THE PAST 90 MINUTES. 
RUNOFF FROM THIS RAINFALL WILL CONTINUE TO FLOW DOWN STREETS. MAJOR 
WASHES IMPACTED WITH BE THIRTEENMILE...SACRAMENTO AND DEVLIN CHANNEL.

MOTORISTS SHOULD EXERCISE CAUTION IN THIS AREA. DO NOT DRIVE THROUGH 
WATER OF UNKNOWN DEPTH.

LAT...LON 3493 11475 3474 11443 3499 11412 3520 11390
      3545 11397 3534 11431 3503 11460 3507 11486


$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:05 PM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Aug 1, 4:05 PM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
405 PM PDT MON AUG 1 2005

.SYNOPSIS...WESTERLY FLOW ALOFT WILL BRING TEMPORARY DRYING TO
EASTERN CALIFORNIA AND WESTERN NEVADA BUT MOIST UNSTABLE AIR WILL
CONTINUE TO SUPPORT AFTERNOON THUNDERSTORMS FROM EASTERN NEVADA TO
NORTHWEST ARIZONA.
&&

.SHORT TERM...CONVECTION SEEMS TO BE INHIBITED BY MID-LAYER CAP AND
PERHAPS TO SOME EXTENT BY LARGE SCALE SINKING IN THE WAKE OF MCV
THAT MOVED NORTH FROM MOHAVE COUNTY INTO SW UTAH. ETA AND GFS ARE
BOTH SUGGESTING INTRUSION OF A MORE DRY STABLE AIRMASS FROM THE WEST
TOMORROW BUT LOW LEVEL MOISTURE IS STILL PLENTIFUL FROM LINCOLN
COUNTY SWWD TO SAN BERNARDINO. SO WILL PROBABLY SEE ANOTHER BREAK
TOMORROW FOR INYO COUNTY CA AND ESMERALDA COUNTY NV...WHILE THE
REMINDER OF THE FORECAST AREA REMAINS UNDER A THREAT OF AT LEAST
ISOLATED THUNDERSTORMS. WITH SLIGHTLY LESS BUOYANCY AND NO FOCUSING
MECHANISM THE ACTION WILL PROBABLY NOT BE WIDESPREAD BUT ANY
INDIVIDUAL STORM COULD STILL PRODUCE SIGNIFICANT RAINFALL IN THIS
MOISTURE RICH AIR MASS.

.LONG TERM...BY THURSDAY PROGS INDICATE SUBTROPICAL RIDGE WILL
EXPAND AND PRODUCE A RETURN TO MOIST SOUTHEAST FLOW ALOFT. IN
ADDITION...LARGE SUBTROPICAL CYCLONE NEAR BROWNSVILLE IS EXPECTED TO
DRIFT WESTWARD ACROSS THE MEXICAN PLATEAU NEXT COUPLE DAYS. THAT
WILL BEAR WATCHING IN TERMS OF POTENTIAL FOR GENERATING ORGANIZED
CONVECTION OVER THE SIERRA MADRE AND SUBSEQUENT REINFORCING SURGE
COME THURSDAY OR FRIDAY. EITHER WAY IT LOOKS AN UPWARD TREND FROM A
LOW GRADE MONSOON SET-UP TOMORROW AND WEDNESDAY TO A SOMEWHAT MORE
ACTIVE PATTERN THURSDAY AND FRIDAY.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
PRIMARY IMPACT ON FLOW CONTROL BY THUNDERSTORMS WILL BE OVER THE
MORMON NESA CORRIDOR. OTHER AREAS APPEAR TO BE RELATIVELY FREE OF
ANY WEATHER THAT WOULD CREATE CONGESTION.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

RUNK
Hazardous weather outlook, Aug 1, 9:17 AM MST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
917 AM PDT MON AUG 1 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-021700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
917 AM PDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...MONDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY EAST OF A LINE
FROM BARSTOW CALIFORNIA TO RACHEL NEVADA. SOME OF THE STORMS WILL
LIKELY PRODUCE ISOLATED SEVERE HAIL...DAMAGING WINDS...AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEK.
SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:09 PM MSTSevere Thunderstorm WarningVEFMohave70 min
Aug 1, 8:49 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Aug 2, 1:06 PM MSTFlash Flood WarningVEFMohave114 min
Aug 2, 1:23 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 2, 1:36 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Aug 2, 2:56 PM MSTSevere Thunderstorm WarningVEFMohave25 min
Aug 2, 4:54 PM MSTSevere Thunderstorm WarningVEFMohave36 min

Nearby

Flash Flood Warnings in Arizona, 2005Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.